Nebraska, 2023Damaging Winds in Nebraska, September 4, 2023
September 4, 2023 · NWS LBF · 2 events in 2 counties and zones
Scattered thunderstorms developed, along a stationary front situated in the Nebraska Panhandle, during the early evening hours of September 4th. As this activity pushed east into western Nebraska, it intensified producing strong wind gusts at North Platte and Valentine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed, along a stationary front situated in the Nebraska Panhandle, during the early evening hours of September 4th. As this activity pushed east into western Nebraska, it intensified producing strong wind gusts at North Platte and Valentine. Wind gusts up to 76 MPH were reported in North Platte with 62 MPH wind gusts reported in Valentine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 4, 6:03 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 4, 6:03 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
703 PM CDT Mon Sep 4 2023
.SYNOPSIS...
Issued at 304 PM CDT Mon Sep 4 2023
Key Messages:
- Scattered showers and thunderstorms across western Nebraska this
evening, with a threat for damaging wind gusts and dry lightning
strikes.
- A cold front pushes through the area this evening, with gusty
northwest winds up to 50 mph and low temperatures closer to
normal.
- Additional precipitation chances exist late week into the
weekend, though confidence is low on coverage and amounts.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 304 PM CDT Mon Sep 4 2023
An upper ridge was centered from FL north into the eastern Great
Lakes as an upper trough was moving across the Northern and Central
Rockies.
At the surface, a trough was positioned from eastern CO through
western NE and western SD into eastern ND. A Pacific cold front has
advanced into eastern WY. Winds were light west to southwest in the
Panhandle, while gust from the south across central and eastern NE.
Temperatures at 3pm CDT range from 88 at Gordon to 96 at Broken
Bow and O'Neill.
An H5 trough will lift east across western Nebraska beginning
early evening into the overnight. There will be some instability
available across the western Sandhills up to 500 j/kg. 0-6km shear
will be adequate at 35-45kts. While storm development may tend to
be disorganized, strong pre-convective heating/mixing will
support a threat of isolated outflow-driven severe wind gusts west
of a line from Chappell through Valentine. DCAPE values up to
1000J/KG will also support strong convective wind gusts. The
activity will wane by 04Z. Likely POPs across the northwest
Sandhills in the evening, with chance to slight chances POPs
elsewhere. QFPs are expected to be light, from a tenth or less
across the northwest Sandhills during the evening. Only a trace to
few hundredths elsewhere. Gusty northwest winds will also be a
concern along and behind an advancing Pacific cold front. H85
winds from 30-40kts and 3-hr MSLP rises from 4-6mb will support
northwest winds gusting from 40 to 50 mph for an hour or so during
the cold front passage before diminishing.
Dry lighting will pose a risk for fire starts this evening due to
receptive grass fuels and strong wind gusts near any convection and
the advancing strong cold front.
As the H5 trough axis crosses the Dakotas and Nebraska on Tuesday a
tight H7 gradient will aid in windy conditions with a northwest wind
20 to 35 mph. Still a slight chance for showers across far northern
NE. Highs will be much cooler from only 65 to 70 northwest Sandhills
to the upper 70s to near 80 southeast.
As surface high pressure near 1020MB builds over the area Tuesday
night, this will bring a cool night with lows in the 40s. Low near
40 are even possible across the northwest Sandhills.
.LONG TERM...(Wednesday through Monday)
Issued at 304 PM CDT Mon Sep 4 2023
The flow aloft becomes nearly zonal Wednesday and Thursday as the
upper ridge remains suppressed across the Four Corners and Southern
Plains. This will keep temperatures near average Wednesday then
briefly back above normal in the upper 80s to lower 90s Thursday and
Friday. An upper trough from Hudson Bay into the Northern Plains
will drop southeast through Sunday and Monday. Highs will cool into
the low to mid 70s by Monday.
Dry conditions Wednesday through Thursday morning, followed by
increasing POPS Thursday afternoon into next Monday. The GFS and
ECMWF bring increasing POPS during a period of northwest flow aloft.
The NBM currently forecasting the highest POPs (40-60 percent)
Saturday night through Sunday night. Confidence on timing,
coverage and amounts remains low however.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 702 PM CDT Mon Sep 4 2023
A cold front will push through Nebraska this evening giving way to
increased winds and a wind shift. Strong winds will continue through
the overnight behind the front with scattered rain showers possible.
The potential for rain showers will only last through midnight or
shortly thereafter, however, strong gusty winds continue through
Tuesday. Broken to overcast skies will also persist across northern
Nebraska through Tuesday afternoon, with skies scattering out across
the south.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Sep 4, 1:34 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
234 PM CDT Mon Sep 4 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-051945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
234 PM CDT Mon Sep 4 2023 /134 PM MDT Mon Sep 4 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Isolated strong to severe thunderstorms are possible this evening.
The area of concern is generally west of a line from Ogallala to
Ainsworth and the severe weather hazard is wind gusts to 60 mph or
stronger. There is also the potential for isolated dry lightning
which could ignite rangeland fires.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Taylor
In the hours before
Special weather statement, Sep 4, 5:10 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM MDT Mon Sep 4 2023
NEZ004-050015-
Sheridan NE-
510 PM MDT Mon Sep 4 2023
...STRONG THUNDERSTORMS WILL IMPACT SHERIDAN COUNTY THROUGH 615 PM
MDT...
At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Chadron to near Hay Springs to
7 miles northwest of Antioch. Movement was north at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Intersection of Beaver Creek Road
and White Clay Creek Road, Intersection of Highway 87 and Larabee
Road, Smith Lake State Wildlife Management Area, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Snow Lake, Pine Ridge, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area, Krause Lake, Intersection of Highway 87 and
Antelope Road and Argo Hill.
This includes the following highways...
Highway 20 between mile markers 74 and 100.
Highway 250 between mile markers 8 and 48.
Highway 2 between mile markers 96 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 10235 4226 10219 4200 10270 4209 10270
4210 10274 4244 10275 4244 10277 4300 10279
TIME...MOT...LOC 2309Z 201DEG 40KT 4283 10286 4261 10270 4215 10272
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KulikSpecial weather statement, Sep 4, 6:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM MDT Mon Sep 4 2023
NEZ022-056-057-050115-
Deuel NE-Garden NE-Keith NE-
633 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KEITH...SOUTH
CENTRAL GARDEN AND EASTERN DEUEL COUNTIES THROUGH 715 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Springs, Lewellen, Barton, Ash Hollow State Historical Park,
Goldeneye State Wildlife Management Area and Windlass Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 117.
Interstate 80 in Nebraska between mile markers 89 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 10212 4118 10187 4100 10215 4100 10238
4104 10244
TIME...MOT...LOC 0033Z 222DEG 22KT 4104 10229
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ButtlerThunderstorm Wind, Cherry
- When
- September 4, 7:30 PM CST
- Where
- Cherry County, Valentine
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.870, -100.550
Thunderstorm wind gust of 62 MPH reported by a mesonet site in Valentine. No damage was reported.
Thunderstorm Wind, Lincoln
- When
- September 4, 8:02 PM CST
- Where
- Lincoln County, 0.87 mi SE of (Lbf)bird Fld North
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.120, -100.670
A thunderstorm wind gust of 76 MPH was reported at the North Platte Regional Airport. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Missouri, September 4, 2023$120,000 · 57 kt wind · 13 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Damaging Winds in Missouri, September 4, 2023$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139494, 1139495.